Use of ecstasy, similar drugs may increase odds of valvular heart disease
The use of medications affecting serotonergic pathways was found to confer an increased risk for valvular heart disease, according to findings published in Heart.
Additionally, smaller studies suggested that 3,4-methylenedioxymethamphetamine (MDMA), commonly known as ecstasy, and serotonin reuptake inhibitors may affect similar pathways.
Jacqueline H. Fortier, MSc, and colleagues sought to synthesize current evidence of a link between several medications affecting serotonergic pathways and valvular heart disease.
“The link between certain medications and valvular pathologies has been well established in the literature,” Fortier, of the division of cardiac surgery at the University of Ottawa Heart Institute in Canada, and colleagues wrote. “Evidence from the basic and translational sciences has indicated that these medications may exert their effect through serotonergic pathways.”
The researchers conducted a meta-analysis to find an association between serotonergic activity and cardiac valvular pathology.
Fortier and colleagues identified a consistent, significant relationship between serotonergic medications (OR = 3.3; 95% CI, 1.99-5.49) and dopaminergic medications (OR = 2.56; 95 % CI, 1.68-3.91) and valvular heart disease.
The researchers also found that analyses limiting exposure to a single medication or a singularly affected valve were significant.
Fortier and colleagues noted there was significant heterogeneity as well as variability between the studies regarding dosage and length of exposure.
The researchers wrote that two small studies found an association between drug-induced valvular heart disease and selective serotonin reuptake inhibitors as well as MDMA.
Fortier and colleagues wrote the study’s limitations included heterogeneity and the observational and nonrandomized nature of many of the studies that were analyzed.
“Our results suggest that regulators, clinicians and pathologists must be aware of the potential for certain medications to induce changes to the cardiac valves and consider enhanced surveillance for patients taking medication that are known to activate serotonin pathways,” the researchers wrote. – by Earl Holland Jr.
Disclosures: The authors report no relevant financial disclosures.